Steven-Johnson Syndrome and Toxic Epidermal Necrolysis Situation

There have been several claims involving Steven-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) within the last year, bringing heightened awareness to this rare, but serious illness. With the broad spectrum of potential severity, it is important for physicians to recognize the differences between various cutaneous reactions, identify potential offending agents, and initiate treatment if indicated. The early recognition of severe cutaneous reactions is critical to minimize fatal outcomes and reduce litigation risk.

Background

Enroll in Paperless Billing
CAP members can now sign up for paperless billing and enjoy the ease and convenience of managing their account online. Log in to your CAP member account and select "Setup Paperless Billing" to enroll.

SJS and TEN are life threatening diseases; however, it is hard to estimate the rare incidence of these diseases. The incidence of SJS is estimated at one to six cases per million person-years.1

SJS may begin with fever and flu-like symptoms and progress into a painful purple/red rash that blisters and spreads. Following the appearance of the diffuse rash, the lesions convert to flaccid blisters that spread with pressure and break easily, leading to extensive epidermal detachment. SJS should be treated as a medical emergency, as it usually requires hospitalization.

Approximately 50 percent of cases of SJS and 80 to 90 percent of cases of TEN are drug induced. 2-⁴ Common causative agents include sulfa drugs, antiepileptic drugs, antibiotics, and nonsteroidal anti-inflammatory drugs.3-⁴ Non-iatrogenic associations include infections, vaccinations, radiation, sunlight exposure, pregnancy, connective tissue disease, and neoplasms. The exact pathogenesis of these conditions is unknown. Treatment includes elimination of the underlying cause (if caused by a medication, the patient will have to permanently avoid that drug as well as related drugs), controlling symptoms, and minimizing complications as the skin regrows. Recovery can take weeks to months.1,3

Symptoms can sometimes be misdiagnosed or missed altogether, as some of the symptoms can be associated with other common conditions, including the flu, fever, widespread skin pain, reddish or purplish rash that will spread as the disease progresses, blisters all over the skin, shedding of the skin after the blisters form, or lesions on the mucous membranes, usually around the mouth, nose, eyes, and genitals. These symptoms may also present with fever, sore throat, pain in the mouth, nose, eyes, or genitals, extreme tiredness, cough, and burning sensation in the eyes.⁵ 

SJS and TEN can be hard to distinguish from another skin disease called Erythema multiforme (EM). Erythema multiforme is usually set off by a viral infection (most commonly Herpes simplex virus, but also COVID-19). While SJS/TEN is rare, comparatively, approximately one in five individuals will develop a skin rash associated with COVID-19 illness.⁶

The following chart lists drugs associated with SJS and the respective risk level. Note that the reaction may start anytime while the patient is taking the medication up to a few weeks after discontinuation:1-⁵

Risk Level

Drugs

High risk

Antigout: allopurinol

Antibiotics: sulfamethoxazole, sufadiazine, sulfadoxine

GI conditions: sulfasalazine

Anticonvulsants: carbamazepine, lamotrigine, phenobarbital, phenytoin, fosphenytoin

Antiretroviral: nevirapine

NSAIDS (oxicam): meloxicam, piroxicam

Lower risk

Antibiotics: aminopenecillins, cephalosporins, quinolones, tetracyclines, macrolides

NSAIDs (acetic acid): diclofenac

Anticonvulsants: valproic acid, oxcarbazepine

Antidepressant: sertraline

 

Reported cases

 

Acetaminophen, corticosteroids, other NSAIDs (except aspirin), zonisamide, lenalidomide, acetazolamide, ethambutol, mirtazapine, oseltamivir

 

No evidence of risk

 

Aspirin, sulfonylureas, thiazide diuretics, furosemide

The Food and Drug Administration has issued black box warnings, the strictest warning it can place on prescription drugs, describing the risk of serious rashes requiring hospitalization and discontinuation of treatment, in association with most of these risky medications. The warnings also include that SJS/TEN have been reported in a very small percentage of cases.SJS can also be caused by certain infections, such as hepatitis A, herpes, HIV, or pneumonia.

Patients may also be more like to develop SJS with certain risk factors: family or prior history of SJS, HIV, presence of the HLA-B 1502 gene (more common in families of Chinese, Indian, or Southeast Asian descent), and a weakened immune system.⁴

Assessment

The acute management of SJS/TEN requires a multidisciplinary approach. Immediate withdrawal of potentially causative drugs is mandatory. Prompt referral to an appropriate medical center for specific supportive treatment is of utmost importance. The most frequently used treatments for SJS/TEN are systemic corticosteroids, immunoglobulins, and cyclosporine A.

There is currently no evidence that SJS is a side effect of the COVID-19 disease or the COVID-19 vaccines. Data indicate that receiving a COVID-19 vaccine is safer all around than risking natural infection and potential negative skin reactions that could emerge as a result of infection.⁶

Recommendations

■ Prompt recognition of SJS and TEN is critical to assure successful management. Diagnosis with biopsy, identification and removal of the causative drugs are critical in early suspicion.

■ Ensure your patient is well informed when starting medications with high incidence of SJS reactions, including reminders to contact you with any signs or symptoms.

■ Stay within approved dosing regimens of medications.  If higher doses are warranted, explain to the patient that monitoring for any reactions is imperative.

■ Remember that most, if not all, of the medications associated with SJS/TEN have black box warnings of the risk.

■ Encourage patients to receive the COVID-19 vaccine. There is no evidence to date indicating that patients who have experienced SJS/TEN would be at higher risk of recurrence.    

 

Dona Constantine, a CAP Senior Risk and Patient Safety Specialist, contributed to this article.

Monica Ludwick is a CAP Senior Risk Management and Patient Safety Specialist. Questions or comments related to this article should be directed to mludwick@CAPphysicians.com

References

1. Chan HL, Stern RS, Arndt KA, et al. The incidence of erythema multiforme, Stevens-Johnson syndrome, and toxic epidermal necrolysis. A population based study with particular reference to reactions caused by drugs among outpatients. Arch Dermatol. 1990;126:43-47.

2. Gerull R, Nelle M, Schaible T. Toxic epidermal necrolysis and Stevens-Johnson syndrome: a review. Crit Care Med. 2011;39:1521-1532.

3. Knowles S, Shear NH. Clinical risk management of Stevens-Johnson syndrome/toxic epidermal necrolysis spectrum. Dermatol Ther. 2009;22:441-451.

4. Chave TA, Mortimer NJ et al: Toxic epidermal necrolysis: current evidence, practical management and future directions. Br J Dermatol 2005;153:241-25

5. Mockenhaupt M, Viboud C, Dunant A, et al. Stevens-Johnson syndrome and toxic epidermal necrolysis: assessment of medication risk with emphasis on recently marketed drugs. The EuroSCAR study. J Invest Dermatol. 2008;128:35-44.

6. Recalcati S. Cutaneous manifestations in COVID-19: a first perspective. J Eur Acad Dermatol Venereol 2020;36:e212–3.